MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA CP; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA CP; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA CP
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemolysis (1886)
Date of Event 08/07/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The impella device was not received from the customer and therefore, an evaluation of the device was not possible.Upon investigation closure, a supplemental mdr will be filed.Instructions for use for the related event are as follows: impella cp with smartassist system.Section: potential adverse events (united states).¿acute renal dysfunction, aortic valve injury, bleeding, cardiogenic shock, cerebral vascular accident/stroke, death, hemolysis, limb ischemia, myocardial infarction, renal failure, thrombocytopenia and cardiac or vascular injury (including ventricular perforation).¿ section: use of echocardiography for positioning of the impella catheter ¿evaluate the position of the impella catheter if the automated impella controller displays position alarms or if you observe lower than expected flows or signs of hemolysis.If the catheter does not appear to be correctly positioned, initiate steps to reposition it.¿ impella catheter too far into the left ventricle ¿obstruction of the impella catheter inlet area can lead to increased mechanical forces on blood cell walls and subsequent hemolysis, which often presents as dark or blood colored urine.¿ section: hemolysis: ¿hemolysis should be monitored during support.Patients who develop high levels of hemolysis may show signs of decreased hemoglobin levels, dark or blood-colored urine, and in some cases, acute renal failure.Plasma-free hemoglobin (pfhgb) is the best indicator to confirm whether a patient is exposed to an unacceptable level of hemolysis¿ ¿patient conditions¿ including catheter position, pre-existing medical conditions, and small left ventricular volumes¿ may also play a role in patient susceptibility to hemolysis.¿ section: suction ¿suction may occur if the blood volume available for the impella catheter is inadequate or restricted.Suction limits the amount of support that the impella catheter can provide to the patient and results in a decrease in arterial pressure and cardiac output.It can damage blood cells, leading to hemolysis.It may also be an indicator of right heart failure.¿.
 
Event or Problem Description
A publication entitled: ¿severe mitral regurgitation and biventricular heart failure successfully treated with biventricular percutaneous axial flow pumps as a bridge to mitral valve surgery" reported a 61-year-old male of unknown ethnicity in which a bipella rp-cp support was used.The impella cp was explanted for hemolysis, and replaced by intra-aortic balloon pump (iabp).Support was proceeded with the impella rp.
 
Additional Manufacturer Narrative
The investigation into the hemolysis issue has been completed since the original report was submitted.The device was not returned for investigation.Therefore, the root cause of the hemolysis issue was not determined since product was not returned, data logs were not returned, and insufficient clinical information was provided.

Brand Name
IMPELLA CP
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
MDR Report Key19313862
Report Number1220648-2024-11171
Device Sequence Number19602139
Product Code OZD
UDI-Device Identifier00813502011258
UDI-Public(01)00813502011258(10)1190507(17)170331
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2015
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Literature,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2017
Device Model NumberIMPELLA CP
Device Catalogue Number0048-0003
Device Lot Number1190507
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Distributor Facility Aware Date05/02/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2024
Supplement Date Received by Manufacturer06/12/2024
Initial Report FDA Received Date05/14/2024
Supplement Report FDA Received Date06/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/07/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IMPELLA RP
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexMale
Patient RaceWhite